Florida, 2009Damaging Winds in Florida, March 16, 2009
March 16, 2009 · NWS TAE · 2 events in 1 county or zone
A morning thunderstorm on the 16th produced wind damage near Marianna and at Cypress in Jackson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A morning thunderstorm on the 16th produced wind damage near Marianna and at Cypress in Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 16, 7:30 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 16, 7:30 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EDT MON MAR 16 2009
.UPDATE...MORNING WATER VAPOR LOOP SHOWS POSITIVELY-TILTED MID-LEVEL
TROUGH FROM LAKE MI SOUTHWEST TO THE RIO GRANDE VALLEY.
SOUTHWESTERLY FLOW AND EMBEDDED SHORT WAVES RIDING NORTHEAST OVER
RIDGE PARKED OVER FL STRAITS/CUBA AIDING CONVECTIVE DEVELOPMENT
ALONG A QUASI-STATIONARY SURFACE FRONT FROM COASTAL SC TO CENTRAL
GA...SOUTHERN AL AND SOUTHEAST LA. 12Z TAE SOUNDING REVEALED
MOISTURE BELOW 800 MB WITH PRONOUNCED DRYING TO 700 MB. INSTABILITY
INCREASED WITH LI -3.9 WITH UNMODIFIED CAPE OF 1053 J/KG...AND THIS
SHOULD MAINTAIN TSTM POTENTIAL TODAY. THUS FAR...STRONGEST STORMS
HAVE BEEN ALONG A LINE FROM NEAR DOTHAN AL TO JUST EAST OF DESTIN
FL. THE ENTIRE AREA OF SHOWERS AND STORMS IS SLOWLY PUSHING TO THE
EAST...AND WILL AFFECT ALL BUT THE SOUTHEAST CORNER OF THE CWA AS
THE DAY PROGRESSES. WILL AMEND THE MORNING ZONE FORECAST TO REMOVE
MORNING FOG AND LOW CLOUDS.
&&
.MARINE...SOUTH WINDS 5-10 KT AND 2 FT SEAS PREVAIL THIS MORNING.
BOTH THE WSWRF AND RUC DEPICT WINDS VEERING AND INCREASING AS THE
FRONT APPROACHES THE WATERS FROM THE WEST TODAY. WILL MAKE MINOR
TWEAKS TO WINDS...SEAS AND PRECIP COVERAGE TO MATCH CURRENT TRENDS.
&&
.AVIATION...LOW CLOUDS THIS MORNING WILL SLOWLY LIFT TO MVFR LEVELS
DURING THE AFTERNOON. HEAVY RAIN AND THUNDERSTORMS AROUND KDHN THIS
MORNING WILL TAPER OFF DURING THE AFTERNOON. SHOWERS WILL CONTINUE
TO SPREAD EAST DURING THE DAY...REACHING THE REMAINING TERMINALS
THIS AFTERNOON. RAIN WILL DIMINISH TONIGHT BUT LOW LEVEL MOISTURE
WILL REMAIN IN PLACE WITH PLENTY OF LOW CLOUDS AND FOG ONCE AGAIN.
&&
.HYDROLOGY...WIDESPREAD 1 TO 2 INCH AMOUNTS OF RAIN WITH LOCAL
AMOUNTS UP TO 3 TO 4 INCHES HAVE FALLEN DURING THE PAST 24 HOURS IN
A LINE FROM CHATTAHOOCHEE/MUSCOGEE COUNTIES IN WESTERN GA SOUTHWEST
THROUGH PIKE COUNTY IN AL AND OKALOOSA...SANTA ROSA AND ESCAMBIA
COUNTIES IN WESTERN FL PANHANDLE. THE HEAVIEST RAIN FELL IN THE
MIDDLE CHATTAHOOCHEE RIVER BASIN WHICH DRAINS INTO LAKE SEMINOLE AND
ALONG THE CONECUH RIVER BASIN WHICH DRAINS SOUTHWEST INTO PENSACOLA
BAY. ONE TO TWO INCHES FELL OVER THE UPPER PEA AND CHOCTAWHATCHEE
RIVER BASINS IN SOUTHEAST ALABAMA. LIGHTER AMOUNTS OF ONE QUARTER TO
ONE HALF INCH FELL OVER THE FLINT RIVER BASIN IN SOUTHWEST GEORGIA
AND THE FLORIDA PANHANDLE FROM WALTON COUNTY TO THE APALACHICOLA
RIVER.
SHARP RISES...BUT WELL BELOW ACTION STAGE...OCCURRED ON THE PEA AND
CHOCTAWHATCHEE RIVERS IN SOUTHEAST AL. THIS RAIN HAS NOT GENERATED
SIGNIFICANT CHANGES TO RELEASES AT THE GEORGE AND COLUMBIA LOCK AND
DAMS ON THE CHATTAHOOCHEE RIVER. THE LOWER FLINT RIVER INCLUDING
MUCKALEE AND KINCHAFOONEE CREEKS SHOWED MINOR RISES. THE LOWER
APALACHICOLA RIVER IN THE FL PANHANDLE...OCHLOCKONEE RIVER IN
SOUTHWEST GA...AND THE ALTAMAHA RIVER IN SOUTHEAST GA CONTINUE AT
ABOVE NORMAL FLOWS DUE TO ROUTED WATER FROM A RAIN EVENT TWO WEEKS
AGO. ALL OTHER FLOWS ACROSS SOUTHERN GA AND NORTHERN FL TO THE
ATLANTIC ARE NEAR OR AT BASE FLOW RECESSION.
THE FRONT WILL PROCEED SLOWLY SOUTHEAST ACROSS THE AREA TODAY WITH
ANOTHER SHOT OF 1 TO 2 INCHES OF RAIN. THE OCHLOCKONEE RIVER BASIN
REMAINS SENSITIVE TO RISES AND COULD POTENTIALLY GO BACK ABOVE
ACTION STAGE...DEPENDING ON WHERE THE HEAVIEST RAIN OCCURS.
FOR ADDITIONAL INFORMATION SEE:
HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 77 55 80 52 75/ 70 60 0 0 0
PANAMA CITY 74 58 77 55 77/ 80 50 0 0 0
DOTHAN 69 53 75 51 76/ 80 40 0 0 0
ALBANY 71 53 77 49 77/ 80 50 0 0 0
VALDOSTA 77 55 76 52 75/ 70 60 0 0 0
CROSS CITY 82 59 75 55 76/ 30 60 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
SHORT TERM/MARINE UPDATE...JAMSKI
AVIATION...CAMP
HYDROLOGY...LANIER
Hazardous weather outlook, Mar 16, 3:10 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 AM EDT MON MAR 16 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-170915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
510 AM EDT MON MAR 16 2009 /410 AM CDT MON MAR 16 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY BRINGING WITH IT
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. RAIN
CHANCES WILL BE ENDING FROM WEST TO EAST LATE TONIGHT THROUGH
DAYBREAK TUESDAY. WHILE A FEW STRONG STORMS ARE POSSIBLE...NO
ORGANIZED SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE AIRMASS WILL DRY OUT IN THE WAKE OF THE EXITING COLD FRONT
TUESDAY. ANOTHER COLD FRONT WILL PUSH THROUGH THE REGION
THURSDAY NIGHT OR FRIDAY MORNING WITH LITTLE OR NO RAIN ASSOCIATED
WITH IT. SLIGHTLY COOLER TEMPERATURES ALONG WITH A REENFORCEMENT OF
DRIER AIR CAN BE EXPECTED OVER THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BARRY
In the hours before
Special weather statement, Mar 16, 3:59 AM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EDT MON MAR 16 2009
FLZ007>009-161100-
COASTAL WALTON-HOLMES-INLAND WALTON-
459 AM CDT MON MAR 16 2009
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HOLMES AND WALTON
COUNTIES...
* UNTIL 600 AM CDT
AT 600 AM EDT/500 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS
EXTENDING FROM JUST SOUTH SOUTH OF ANDALUSIA IN COVINGTON COUNTY
ALABAMA TO NEAR MILTON IN SANTA ROSA COUNTY IN THE EXTREME WESTERN
PANHANDLE. THIS LINE WAS MOVING EAST AT 15 MPH AND WILL REACH
WESTERN WALTON COUNTY WITHIN THE NEXT 30 TO 40 MINUTES.
THESE STORMS WILL BE NEAR...
DE FUNIAK SPRINGS BY 600 AM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
24-BLOCK
Special weather statement, Mar 16, 5:28 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
728 AM EDT MON MAR 16 2009
ALZ068-FLZ007-009-161215-
GENEVA-HOLMES-INLAND WALTON-
628 AM CDT MON MAR 16 2009
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GENEVA...HOLMES AND WALTON
COUNTIES...
* UNTIL 715 AM CDT
AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAMSON TO 10 MILES
SOUTHEAST OF HOWELLS TO DORCAS...OR ALONG A LINE EXTENDING FROM 13
MILES WEST OF GENEVA TO 14 MILES NORTH OF DE FUNIAK SPRINGS TO 15
MILES NORTHWEST OF DE FUNIAK SPRINGS...MOVING EAST AT 35 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
25-CAMP
Special weather statement, Mar 16, 8:09 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1009 AM EDT MON MAR 16 2009
FLZ011-GAZ155-161500-
JACKSON-SEMINOLE-
909 AM CDT MON MAR 16 2009
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JACKSON AND SEMINOLE
COUNTIES...
* UNTIL 1000 AM CDT/1100 AM EDT/
AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
COTTONWOOD TO MARIANNA TO 6 MILES WEST OF MARIANNA TO 8 MILES
SOUTHEAST OF CHIPLEY...MOVING EAST AT 30 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
25-CAMP
Thunderstorm Wind, Jackson
- When
- March 16, 8:35 AM CST
- Where
- Jackson County, 3 mi E of Marianna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.770, -85.180
Trees were blown down and a fence was damaged.
Thunderstorm Wind, Jackson
- When
- March 16, 8:45 AM CST
- Where
- Jackson County, Cypress
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.710, -85.070
A roof was blown off a mobile home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, March 16, 20091 death · 1 event
- Winter Storm in Montana, March 16 to 17, 20094 events
- Flood in South Dakota, March 16 to 29, 20091 event
- Damaging Wind in Montana, March 16, 200961 kt wind · 1 event
- Blizzard in Alaska, March 16 to 17, 20091 event
- Blizzard in Alaska, March 16, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163125, 163126.